Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 234, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 10, 2000, 4:52 PM CDT for Ford County, Kansas. It was in force for 38 min. 6 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 10, 2000, 4:52 PM CDT (21:52 UTC)
- Expired
- Aug 10, 2000, 5:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Ford County, KS
The radar
The Dodge City radar (KDDC), 7 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 4:59 PM CDT | Hail 1 | Dodge City Arpt, KS | |
| Aug 10, 5:02 PM CDT | Hail 0.75 | Dodge City, KS | |
| Aug 10, 5:05 PM CDT | Thunderstorm Wind 70 E | Dodge City, KS | Microburst destroyed metal buildings and downed power polls. Debris from one destroyed building blew into and damaged another building across a busy street. |
| Aug 10, 5:06 PM CDT | Hail 0.75 | Dodge City, KS | |
| Aug 10, 5:08 PM CDT | Thunderstorm Wind 70 E | Dodge City, KS | Five inch diameter tree limbs blown down. |
| Aug 10, 5:10 PM CDT | Hail 0.75 | Dodge City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1320 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1578 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 102151 SVRDDC KSC057-102230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 452 PM CDT THU AUG 10 2000 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FORD COUNTY IN SOUTHWEST KANSAS * UNTIL 530 PM CDT * AT 452 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTH OF DODGE CITY...MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED DODGE CITY AT 510 PM CDT FT. DODGE AT 520 PM CDT WRIGHT AT 530 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF PENNIES WINDS UP TO 60 MILES AN HOUR VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY! HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3765 10021 3749 9998 3782 9967 3791 9994 SLEIGHTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:59 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 10, 2:59 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 259 PM CDT THU AUG 10 2000 MORNING THUNDERSTORMS OVER EASTERN CWA DISSIPATED BY NOON. SURFACE LOW LOCATED OVER SE COLORADO AND AN AREA OF CONVERGENCE EXTENDING FROM SE COLORADO THRU SW KANSAS INTO OKLAHOMA PANHANDLE. THUNDERSTORMS ALREADY FIRING ALONG THIS BOUNDARY THIS AFTN, SIMILAR TO YESTERDAY. MID LEVEL VORT CONTINUES TO SPIN OVER CO/KS BORDER. H250 ANALYSIS SHOWED NO SIGNIFICANT JET IN THE IMMEDIATE AREA WITH THE NOSE OF A 70KT JET EXTENDING INTO THE MINNESOTA. H500 SHOWS UPPER LEVEL DISTURBANCE LOCATED OVER KS/CO BORDER. RIDGE STILL IN PLACE OVER CENTRAL US AS LOW PRESSURE SYSTEM OFF CALIFORNIA COAST BEGINNING TO PUSH ON SHORE WITH 60M HEIGHT FALLS ASSOCIATED WITH IT. H850 SHOWS THE WARMEST AIR CENTERED OVER MONTANA WITH A WARM TROUGH EXTENDING THROUGH EASTERN COLORADO INTO SW KANSAS. THERE IS A FRONTAL ZONE FROM EASTERN NORTH DAKOTA SE THROUGH IA AND IL. LOTS OF MOISTURE AT 850 ACROSS CENTRAL AND SOUTHERN PLAINS. SURFACE ANALYSIS IDENTIFIES A FRONTAL BOUNDARY FROM CENTRAL NEBRASKA ACROSS NE KANSAS THROUGH CENTRAL MISSOURI. DO NOT EXPECT THIS FRONT TO ENTER MY CWA. LOTS OF MOISTURE AROUND THE REGION WITH LOWER TO MID 60S DEWPOINTS. MODELS SUGGEST LEE TROUGH DEVELOPMENT BY TOMORROW. FORECAST DILEMMA FOR THIS PACKAGE WILL BE HOW MUCH OF CWA WILL BE EXPOSED TO TSRA AND TEMPS FOR TOMORROW. NOT TOO MUCH HAS CHANGED SINCE YESTERDAY AND EXPECT MORE STORMS TO DEVELOP OVER WESTERN CWA INTO TONIGHT. THEREFORE, TONIGHT WILL GO WITH LIKELY POPS IN THE WEST, 50, AND GRADUALLY DECREASE TO THE EAST WITH 40 IN THE CENTRAL CWA, 30 IN THE NORTH AND 20 IN THE SOUTHEAST. WILL KEEP HIGHER POPS FOR THE WEST AND TAPER THEM OFF TO THE SOUTHEAST AND WILL CONTINUE THIS FOR THE REST OF THE FORECAST PERIOD. EXTENDED... EXTENDED MODELS REMAIN SIMILAR AND CONSISTENT THROUGH THE WEEKEND, BUT BEGIN TO DIVERGE ON LOCATION AND STRENGTH OF AN UPPER LEVEL TROF PROGGED TO MOVE SOUTH OUT OF ALASKA TOWARDS THE WESTERN CANADIAN COAST EARLY NEXT WEEK. MRF WAS THE DEEPEST AND DEVELOPED A CLOSED LOW OVER THE GULF OF ALASKA WHILE THE UKMET/ECMWF WERE WEAKER WITH THIS FEATURE. THE ECMWF WAS THE MORE PROGRESSIVE MODELS TODAY AND AM CURRENTLY LEANING TOWARDS THE MORE PROGRESSIVE SOLUTION GIVEN A MORE ZONAL FLOW BRIEFLY DEVELOPING OVER THE EASTERN PACIFIC AND WESTERN CANADA OVER THE WEEKEND. THIS CONTINUES TO SUPPORT A WARM AND DRY FORECAST THROUGH AT LEAST TUESDAY WHEN A WEAK SFC FRONT DROPS SOUTH TO NEAR KANSAS AND A RETURN OF MOISTURE FROM THE SOUTH BEGINS. WILL ALSO KEEP SLIGHT CHC POPS GOING FOR MID WEEK GIVEN THE RETURN OF MOISTURE AND LOCATIONS OF SFC BOUNDARY. AS FOR SATURDAY NIGHT...VORT LOBE REMAINS NEAR WESTERN KANSAS, ALTHOUGH WAS BEGINNING TO MOVE SLOWLY EASTWARD. INSTAB PRESENT AS IS SFC BOUNDARY SO WILL GO WITH A SLIGHT CHC FOR SAT PM. WILL CURRENTLY STAY WITH A DRY FORECAST ON SUNDAY FOR NOW, HOWEVER CONFIDENCE IS LOW. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 068/092 068/095 068 433 GCK 066/092 067/093 067 433 EHA 065/091 066/093 066 534 LBL 067/095 068/097 068 534 HYS 068/096 070/096 070 322 P28 071/099 072/102 072 222 .DDC...NONE. COLEMAN/REITER/BURGERT
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:08 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 52 min |
| Aug 10, 3:28 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 47 min |
| Aug 10, 5:18 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.